Alert archive / California / Small Craft Advisories in 2015

Small Craft Advisory 166, NWS Eureka, CA

August 22, 2015

NWS Eureka, CA issued this small craft advisory at Aug 22, 2015, 3:14 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2015, 3:14 AM PDT (10:14 UTC)
Expired
Aug 22, 2015, 11:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WHUS76 KEKA 221014
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
314 AM PDT SAT AUG 22 2015

PZZ470-221815-
/O.EXP.KEKA.GL.W.0024.000000T0000Z-150822T1000Z/
/O.EXA.KEKA.SC.Y.0165.000000T0000Z-150822T2200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
314 AM PDT SAT AUG 22 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON. 

* WINDS...N 15 TO 25 KT WITH A FEW GUSTS TO 35 KT TODAY. WINDS
  WILL EASE QUICKLY THIS EVENING TO 5 TO 15 KT.

* SEAS...N 8 TO 10 FT AT 8 SECONDS TODAY THEN SUBSIDING TO 4 TO 6
  FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-221600-
/O.EXP.KEKA.SC.Y.0165.000000T0000Z-150822T1000Z/
/O.NEW.KEKA.SC.Y.0166.150822T1014Z-150822T1600Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
314 AM PDT SAT AUG 22 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* WINDS...N 5 TO 10 KT...BECOMING S TONIGHT.

* SEAS...NW 6 TO 9 FT AT 8 SECONDS THIS MORNING...THEN SUBSIDING
  TO 4 TO 6 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-221600-
/O.EXT.KEKA.SC.Y.0165.000000T0000Z-150822T1600Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
314 AM PDT SAT AUG 22 2015

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WINDS...N 10 TO 20 KT WITH A FEW GUSTS TO 30 KT TODAY. WINDS
  EASING TO 5 TO 15 KT THIS EVENING THEN BECOMING S OVERNIGHT.

* SEAS...N 7 TO 10 FT AT 8 SECONDS TODAY...THEN SUBSIDING TO 4 TO
  7 FT THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
187 
WHUS76 KEKA 221540
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
840 AM PDT SAT AUG 22 2015

PZZ475-221645-
/O.EXP.KEKA.SC.Y.0165.000000T0000Z-150822T1600Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
840 AM PDT SAT AUG 22 2015

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

PZZ450-221800-
/O.EXT.KEKA.SC.Y.0166.000000T0000Z-150822T1800Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
840 AM PDT SAT AUG 22 2015

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WINDS...N 5 TO 10 KT...BECOMING S TONIGHT.

* SEAS...NW 6 TO 9 FT AT 8 SECONDS THIS MORNING...THEN SUBSIDING 
  TO 4 TO 6 FT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-222200-
/O.CON.KEKA.SC.Y.0165.000000T0000Z-150822T2200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
840 AM PDT SAT AUG 22 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS...N 15 TO 25 KT WITH A FEW GUSTS TO 35 KT
  TODAY...PARTICULARLY FROM 30 TO 60 NM OFFSHORE. WINDS WILL EASE
  QUICKLY THIS EVENING TO 5 TO 15 KT.

* SEAS...N 8 TO 10 FT AT 8 SECONDS TODAY THEN SUBSIDING TO 4 TO 
  6 FT TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Aug 21, 7:52 PM PDT, 7 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 7:52 PM PDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
752 PM PDT FRI AUG 21 2015

.SYNOPSIS...LIGHT FLOW ALOFT WILL BRING MORE SMOKE ISSUES TO MUCH
OF NORTHWEST CA INCLUDING THE COAST DUE TO ACTIVE WILDFIRES.
OTHERWISE THE WEATHER PATTERN REMAINS FAIRLY QUIET WITH NEAR
AVERAGE TEMPERATURES.

&&

.UPDATE...ADJUSTED THE LOCATION OF SMOKE IN THE FORECAST TO MATCH
SATELLITE DEPICTIONS WHICH INCLUDES SPREADING SMOKE OVER MORE OF
CENTRAL AND SOUTHERN MENDOCINO COUNTY FOR TONIGHT.

&&

.DISCUSSION...(TONIGHT THROUGH MONDAY)...WILDFIRE AND SMOKE
CONTINUE TO GARNER ATMOSPHERIC ATTENTION LOCALLY (SEE FIRE WX
DISCUSSION BELOW). CHANGING WIND DIRECTIONS AT DIFFERENT
ALTITUDES ARE PLAYING HAVOC WITH SMOKE ACROSS ALL COUNTIES. AS OF
THIS AFTERNOON MOST LOW ELEVATION SMOKE IS DRIFTING SOUTHWESTWARD
AS LOW TO MID LEVEL WINDS ARE OUT OF THE NORTH AND NORTHEAST. THIS
WILL CONTINUE THROUGH TONIGHT AS THE LOWER LEVEL WINDS SHIFT
TOWARD TO OUT OF THE EAST. WHILE HIGHER ALTITUDE SMOKE WILL BEGIN
TO DRIFT NORTH LATE TONIGHT AND TOMORROW. WEATHER WISE LITTLE
CHANGE IS EXPECTED AS HIGH PRESSURE BUILDS ALOFT SO INTERIOR AREAS
MAY SEE AN INCREASE IN HIGHER TEMPS THIS WEEKEND BUT AGAIN THAT
MAY BE MITIGATED BY SMOKE COVER. NO PRECIPITATION IS EXPECTED AND
A MORE STABLE AIRMASS WILL PREVENT ANY CONVECTIVE ACTIVITY FROM
OCCURRING. AS WAS MENTIONED YESTERDAY SOME LIGHT OFFSHORE FLOW
WILL LIKELY BRING SOME SUNSHINE TO THE COASTAL ZONES SATURDAY AND
SUNDAY BUT THIS MAY BE OFFSET BY SMOKE. ON MONDAY THE RIDGE ALOFT
WEAKENS AND ALLOWS A LITTLE MORE SOUTHWEST FLOW TO STRENGTHEN ALOFT
LEADING TO PERHAPS A LITTLE HELP IN SMOKE CLEARING LEADING INTO
TUES. JT

LONG TERM - 8/21/15 (TUESDAY - FRIDAY)

UNCERTAINTY CONTINUES IN THE LONG RANGE FORECAST AS MODELS PLAY HOT
POTATO WITH THEIR DEPICTION OF AN APPROACHING TROUGH FROM THE
PACIFIC NORTHWEST.  AT THIS POINT...IT IS VERY LIKELY THAT THIS
TROUGH WILL SINK SOUTHWARD INTO THE EAST PACIFIC AND BECOME A CLOSED
LOW...BUT AT LEAST INITIALLY WILL REMAIN WELL OFFSHORE FROM THE
CALIFORNIA COAST.  JUST HOW FAR SOUTH...AND HOW FAR OFF THE
COAST...REMAINS A BIT OF A MYSTERY AT THIS STAGE...AND THIS WILL
PLAY A BIG ROLE IN DETERMINING WEATHER CONDITIONS LATE IN THE WEEK.
IF THE LOW IS SITUATED FARTHER OFF THE COAST...ENHANCED RIDGING
ALOFT WILL LIKELY RESULT IN ABOVE NORMAL TEMPERATURES AND LOWER
CHANCES FOR RAIN...ALTHOUGH THE LATTER SEEMS TO BE UNLIKELY
REGARDLESS UNTIL THIS LOW FINALLY MOVES ONSHORE. GIVEN THE
VARIABILITY IN MODELS AND DRY CLIMATOLOGY FOR THIS TIME OF
YEAR...WILL CONTINUE TO MAINTAIN A DRY FORECAST THROUGH THE END OF
THE WEEK WITH SEASONABLY WARM TEMPERATURES.

&&

.AVIATION...STRATUS HAD CLEARED OUT NORTH OF CAPE MENDOCINO AS OF
21Z...WITH LOW CLOUDS STILL HUGGING THE COAST SOUTH OF THE CAPE.
MVFR TO IFR CONDITIONS ARE EXPECTED TO IMPACT COASTAL LOCATIONS ONCE
AGAIN TONIGHT AS STRATUS EXPANDS ALONG THE COAST. UNCERTAINTY EXISTS
IN THE FORECAST AT KCEC IN THAT SOME OFFSHORE FLOW MAY KEEP THE LOW
CLOUDS AT BAY MUCH OF THE NIGHT. THINK THAT STRATUS MAY APPROACH
KUKI AGAIN OVERNIGHT WITH THE KUKI-KSTS GRADIENT REMAINING NEGATIVE
AND MODELS SHOWING BL RH INCREASING FROM THE SOUTH OVERNIGHT. THIS
WILL NEED TO BE WATCHED. ELSEWHERE ACROSS THE INTERIOR...LOCAL
WILDFIRES CONTINUE TO GENERATE SMOKE...CAUSING VSBY REDUCTIONS NEAR
NEIGHBORING AIRFIELDS. STP

&&

.MARINE...SEAS CONTINUE TO REMAIN STEEP THROUGHOUT MUCH OF THE
WATERS THIS AFTERNOON DUE TO STRONG TO NEAR GALE NORTHERLIES. AREA
BUOYS HAVE HELD RELATIVELY STEADY THROUGH THE DAY...WITH SEAS
GENERALLY AROUND 7 TO 8 FEET AT 7 TO 9 SECONDS AT THE EEL RIVER
AND NORTH SPIT BUOYS ...AND A BIT LARGER AT 10 TO 11 FEET AND 7 OR
8 SECONDS AT THE CAPE MENDOCINO BUOY. THIS IS DUE TO LOCALLY
STRONGER WINDS AROUND THE CAPE...WHICH IS TYPICAL IN THIS FLOW
REGIME AND NOT LIKELY TO BE WIDESPREAD THROUGHOUT THE SOUTHERN
INNER WATERS. DURING THE EVENING...WINDS ARE LIKELY TO INCREASE
SLIGHTLY...PARTICULARLY IN THE NORTHERN OUTER WATERS WHERE
SUSTAINED NEAR GALE FORCE WINDS AND FREQUENT GALE FORCE GUSTS ARE
EXPECTED. THIS WILL LIKELY INCREASE SEAS A BIT THROUGH THE
NIGHT...WITH SIGNIFICANT WAVE HEIGHTS APPROACHING 12 FEET IN
PLACES. AS HAS BEEN THE CASE TODAY...THE WORST CONDITIONS ARE
EXPECTED TO REMAIN IN THE OFFSHORE WATERS WITH THE EXCEPTION OF A
FEW TROUBLE SPOTS...NOTABLY AROUND CAPE MENDOCINO AND POINT SAINT
GEORGE. WILL MAINTAIN CURRENT HEADLINES WITH THIS UPDATE AND
REFRAIN FROM ADDING A SMALL CRAFT ADVISORY FOR THE SOUTHERN INNER
WATERS...AS MUCH OF THIS AREA REMAINS SHELTERED WITH LIGHT
SOUTHERLIES. STILL...BOATERS ROUNDING CAPE MENDOCINO SHOULD USE
CAUTION...AS WINDS AND SEAS WILL RAPIDLY INCREASE BETWEEN SHELTER
COVE AND THE EEL RIVER CANYON.

BY TOMORROW MORNING...WINDS SHOULD BEGIN TO DECREASE THROUGHOUT THE
WATERS AS THE INLAND THERMAL TROUGH WEAKENS AND PULLS OFFSHORE.
SEAS WILL REMAIN ELEVATED AND STEEP THROUGH THE DAY TOMORROW BUT
SHOULD BEGIN TO GRADUALLY DECREASE...AND BY SUNDAY WILL LIKELY DROP
BACK INTO THE 4 TO 6 FOOT RANGE IN MUCH OF THE WATERS.  LIGHT TO
MODERATE WINDS SHOULD KEEP SEAS IN THIS RANGE INTO THE EARLY PART OF
THE WEEK.

&&

.FIRE WEATHER...

SMOKE AND SMOKE TRANSPORT:
INTERESTING SMOKE MOVEMENT TODAY ON VIS. APPEARED THAT
LOWER LEVEL SMOKE NEAR OR BELOW THE MIXING HEIGHTS WAS MOVING
TOWARD THE SOUTHWEST. WHILE MID AND UPPER SMOKE WAS DRIFTING
SOUTH. TOWARD THE AFTERNOON ALL SMOKE STARTED TO JUST DRIFT
AROUND IN A MORE LAYERED FASHION. GIVEN THE WEAKENING NATURE
OF THE WIND ALOFT OVER THE NEXT FEW DAYS EXPECT SMOKE TO COLLECT
AGAIN WITHIN THE VALLEYS AND CANYONS BECOMING THICK AND DAMPENING
FIRE ACTIVITY. HOWEVER THIS IS CONTRADICTED BY SMOKE MODELING
WHICH SHOWS A MORE PATCHY SOLUTION DEVELOPING IN THE EARLY AFTERNOON
WITH SMOKE GENERALLY DISSIPATING THEN SHIFTING WESTWARD WITH
CLEARING FROM EAST TO WEST. SO NOT REALLY CONFIDENT ON WHAT THE
SMOKE IS GOING TO DO TOMORROW. BOTTOM LINE IS MID AND UPPER WINDS
SHOULD SHIFT TO THE SOUTH TOMORROW AND SUNDAY SO GIVEN THAT THERE IS
NOT MUCH FIRE ACTIVITY TO OUR DIRECT SOUTH MAYBE SOME BETTER AIR IS
ON THE WAY.

WIND:
TONIGHT EXPECT MIDSLOPE AND DRAINAGE WINDS TO BECOME LIGHT OR
DOWNSLOPE AFTER SUNSET AND REMAIN THAT WAY THROUGH THE MORNING
HOURS. UPPER SLOPES AND RIDGES SHOULD BEGIN TO TURN EAST OR
NORTHEASTERLY AFTER SUNSET AND REMAIN WITH SOME EASTERLY COMPONENT
THROUGH THE LATE MORNING HOURS. WIND SPEEDS AT THESE HIGHER
ELEVATIONS SHOULD BE IN THE 6 TO 12 MPH RANGE WITH GUSTS OF 18 TO 20
MPH...WITH THE MAX SPEEDS USUALLY JUST AFTER SUNRISE. GUSTS OF
EXCEEDING 20 MPH DURING THIS TIME IS NOT OUT OF THE QUESTION. BY
LATE MORNING INTO EARLY AFTERNOON A MIX OF WEST AND EAST MAY BE
OBSERVED WITH OVERALL SPEEDS DECLINING. COASTAL FIRES (HORSE) MAY
SEE SOME LIGHT EASTERLIES OVERNIGHT BUT THE ABOVE DISCUSSION MAINLY
APPLIES TO THE INTERIOR FIRES.

RH:
GENERALLY SPEAKING THE AIRMASS ACROSS THE REGION IS NOT
HORRIBLY DRY SO NOT ANTICIPATING A HUGE DROP IN RH OVER NIGHT
DESPITE THE EASTERLY FLOW AT MID LEVELS. SO RECOVERIES BELOW
INVERSIONS...ALONG DRAINAGES SHOULD BE GOOD AGAIN.  ABOVE AND
ALONG THE RIDGES THAT WILL BE AFFECTED BY THE EASTERLY FLOW WILL
LIKELY SEE A DROP FROM WHAT WAS OBSERVED LAST NIGHT. AT BEST 25
TO 30%....BUT WOULD NOT BE SURPRISED TO SEE SOME OR MOST HIGH
ELEVATION RAWS COME IN AT 17 TO 22% RANGE BY SUNRISE. HORSE FIRE
WILL LIKELY SEE THIS REFLECTED AT COOSKIE RAWS WHICH SITS ABOVE
THE MARINE LAYER. MAY NOT COME IN QUITE AS DRY AS THE EASTERN
FIRES BUT SHOULD SEE A GOOD DROP FROM WHAT WAS OBSERVED LAST
NIGHT. FOR SATURDAY MIN RH'S LOWER SLOPES AND DRAINAGES SHOULD BE
SIMILAR TO TODAY BUT GIVEN THE EXPECTED DRIER START FOR THE RIDGES
A 5% DROP FROM TODAYS MIN'S IS LIKELY A GOOD STARTING POINT.

JT

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 3 AM PDT SATURDAY FOR PZZ450.

     GALE WARNING UNTIL 3 AM PDT SATURDAY FOR PZZ470.

     SMALL CRAFT ADVISORY UNTIL 3 PM PDT SATURDAY FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Aug 21, 4:05 AM PDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
405 AM PDT FRI AUG 21 2015

CAZ001-003-004-076-221115-
REDWOOD COAST-NORTH COAST INTERIOR-UPPER TRINITY RIVER-
MENDOCINO INTERIOR-
405 AM PDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SMOKE WILL CONTINUE TO IMPACT AREAS NEAR ACTIVE WILDFIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMOKE WILL CONTINUE TO IMPACT AREAS NEAR ACTIVE WILDFIRES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-221115-
MENDOCINO COAST-
405 AM PDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Small Craft Advisories in California, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.